BRISTOL ISSUES WARNING ON HIV DRUG
Bloomberg News 30 March 2002
Washington -- The Bristol-Myers
Squibb Company has warned doctors that some
patients who took its HIV, drug Zerit developed a rare
nerve inflammation that caused some deaths.
The patients developed a condition similar to
Guillain-Barre syndrome, a swelling of the nerves that
spreads to the entire body and for which there is no cure,
the drugmaker said in a letter to doctors. Bristol-Myers
said "some cases were fatal" without providing specifics.
The letter, dated February 2002, was posted on the Food and
Drug Administration Web site today.
Zerit may be more likely than others in its class to cause
a potentially fatal buildup of acid in the muscles, the
letter said. Patients who developed the nerve condition
were taking Zerit in combination with other HIV drugs,
Bristol-Myers said in the letter.
Officials at Bristol-Myers did not immediately return calls
Zerit, also known as d4T and stavudine, was approved by the
F.D.A. in 1994.